Alert archive / Utah / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 13, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 25, 1999, 6:03 PM MDT for Box Elder County, Cache County, Utah. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 25, 1999, 6:03 PM MDT (00:03 UTC)
- Expired
- May 25, 1999, 6:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Box Elder County, UT, Cache County, UT
The radar
The Salt Lake City radar (KMTX), 65 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 2287 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KSLC 260007 RRA SVRSLC UTC003-005-260045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 603 PM MDT TUE MAY 25 1999 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHEASTERN BOX ELDER COUNTY IN UTAH THIS INCLUDES THE CITY OF BRIGHAM CITY CACHE COUNTY IN UTAH THIS INCLUDES THE CITY OF LOGAN * UNTIL 645 PM MDT * AT 555 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER LEWISTON...OR ABOUT 9 MILES SOUTH OF PRESTON...MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLARKSTON AT 630 PM MDT SMITHFIELD...RICHMOND...TRENTON AT 635 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4146 11212 4151 11160 4198 11157 4198 11212
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:40 PM MDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 25, 2:40 PM MDT, 3 hours 23 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH 240 PM MDT TUE MAY 25 1999 UPPER LOW APPROACHING AZ/NEW MEX BORDER PRODUCING PLENTY OF CONVECTION IN AND AROUND THE 4-CORNERS REGION THIS AFTERNOON. WATER VAPOR IMAGERY SUGGESTS LOW MAY BE IN THE EARLY STAGES OF FILLING...MUCH AS INDICATE BY THE 12Z MODEL RUNS. SW-NE UPPER RIDGE AXIS WILL DRIFT INTO THE INTERMOUNTAINS REGION WEDNESDAY... THEN FORM THE HIGH CENTER OVER THE DESERT SW FOR THE BALANCE OF THE WEEK. CONVECTION OVER NRN UTAH BY AND LARGE HAS FAILED TO GENERATE THE AREAL COVERAGE EXPECTED THIS AFTERNOON. THIS MAY BE IN A LARGE PART DUE TO MORE COOLING IN AND AROUND THE 700 MB LEVEL THAN PREVIOUSLY THOUGHT. MORE INSTABILITY DOES EXIST TO THE NORTH OF UTAH...AND AS A RESULT DIURNALLY DRIVEN MOUNTAIN CONVECTION HAS FIRED UP OVER WRN WY/ERN ID. EXPECT THAT THIS ACTIVITY WILL PROPAGATE SOUTHWARD FOR AWHILE...THEN DIE OFF AROUND MIDEVENING WITH THE LOSS OF HEATING AND/OR AS IT MOVES INTO MORE STABLE AIR. DIURNAL CONVECTION MAY ACTUALLY HAVE A BETTER RUN OVER THE MOUNTAINS WEDNESDAY/THURSDAY AS THE UPPER HIGH CENTERS OVER THE REGION. THE WEAK FLOW ALOFT ISNT GOING TO PUSH TOO MUCH MOISTURE OUT OF THE AREA...AND THE MIDLEVEL TEMPS ARENT PROGGED TO INCREASE MUCH EVEN AS THE LOWER LEVELS WARM. MOST RECENT MEDIUM RANGE GUIDANCE APPEARS MORE IN CONSENSUS WITH AMPLIFYING RIDGE OVER THE ERN PACIFIC EARLY IN THE WEEKEND LEADING TO A CLOSED LOW FORMING WEST OF UTAH BY EARLY SUNDAY. THE ECMWF... AND TO SOME EXTENT THE MRF...SHOW A RATHER DOMINATE RIDGE IN THE ERN PACIFIC. THIS WOULD SUGGEST THAT THE LOW MAY PARK OR EVEN DRIFT FURTHER SOUTH HEADING INTO MEMORIAL DAY. THE NOGAPS IN CONTRAST WOULD HAVE THIS LOW MOVE RIGHT OVER UTAH LATE SUNDAY/MEMORIAL DAY BRINGING A COOL WET HOLIDAY. JURY IS STILL OUT ON MEMORIAL DAY... BUT DO SEE A WEAK COLD FRONT MOVING THROUGH UTAH LATE SATURDAY /SUNDAY WITH NOTICEABLY COOLER TEMPS AND ISOLATED-SCATTERED PCPN POSSIBLE. MOST OF THE PCPN WILL BE IN VICINITY OF THE LOW...SO STILL HOPING THAT THE LOW REMAINS WEST FOR THE HOLIDAY WEEKEND. SLC 3333 CDC 3333 CONGER .SLC...FLOOD WATCH FOR THE LOGAN RIVER UFN UTZ001-007.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 6:58 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Weber | 32 min |
Nearby
Severe Thunderstorm Warnings in Utah, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.